Hail, Shiawassee
- When
- May 23, 4:40 PM EST
- Where
- Shiawassee County, 6 mi NE of Vernon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -83.950
Numerous severe thunderstorms over southeast Michigan produced mostly wind damage. However, there were a few hail reports and weak tornadoes, mainly along the I-69 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A warm front was located over the Tri-Cities and Thumb region during the early evening hours of the 23rd.Numerous severe thunderstorms over southeast Michigan produced mostly wind damage. However, there were a few hail reports and weak tornadoes, mainly along the I-69 corridor. Total damage across southeast Michigan during May 21-23 from severe storms was estimated near 13 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 3:45 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 445 PM EDT SUN MAY 23 2004 .DISCUSSION... WILL MAKE THIS QUICK. 2500+ CAPE THIS EVENING WITH INCREASING WIND FIELDS. 18Z SOUNDING SUGGESTED 250 FOR 0-3 KM HELICITY AND THAT WILL CONTINUE TO INCREASE ACROSS SOUTHEAST MICHIGAN. EXPECT AS STORMS ACROSS IN MOVE INTO SOUTHERN LOWER MICHIGAN...WE SHOULD SEE THE STORMS INCREASE IN BOTH COVERAGE AND STRENGTH. THEN NEXT WAVE SHOULD MOVE THROUGH WITH THE COLD FRONT CLOSER TO 06Z. ALSO THERE IS THAT POTENT SHORTWAVE THAT WILL MOVE THROUGH OVERNIGHT. MODELS SUGGEST STILL IN EXCESS OF 1500 J/KG AT 06Z OVER SOUTHEAST LOWER MICHIGAN. PRECIPITABLE WATERS WILL STILL HANG AROUND 1.5 INCHES...AND 850 THETA-E RIDGE IS AROUND THIS EVENING...SO HEAVY RAIN IS STILL LIKELY. WILL FOLLOW THE ETA MORE THAN GFS...AS THERE IS SOME CONVECTIVE FEEDBACK ON THE GFS...ESPECIALLY TUESDAY. MONDAY WILL QUIET DOWN A BIT AS WE GET SOME WEAK 500 MB RIDGING AND SURFACE RIDGE BUILD INTO SE MI. MAY HAVE SOME LEFT OVER SHOWERS IN THE MORNING IN THE SAGINAW VALLEY AND THUMB. WILL LOOK FOR TUESDAY FOR THE NEXT CHANCE OF STORMS AND HEAVY RAIN. BY MONDAY NIGHT 40 TO 50 KTS AT 850 FEED MCS FORMATION OVER IA/WI/IL. THIS SHOULD MOVE INTO SOUTHERN LOWER MICHIGAN ON TUESDAY MORNING. THEN AS ANOTHER FRONT MOVES THROUGH THE REGION...MAY SEE ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. CERTAINLY GOOD ENOUGH TO KEEP LIKELY POPS FOR TUESDAY. PRECIP WATERS INCREASE AGAIN TO 1.5 INCHES WITH AN 850 THETA-E RIDGE OVER LOWER MICHIGAN MOST OF THE DAY. WILL INCLUDE THE CHANCE OF HEAVY RAIN. AFTER TUESDAY...NEXT CHANCE WILL BE ON THURSDAY. BUT THAT SHOULD BE MUCH MORE SCATTERED AND NOT THE SAME POTENTIAL OF HEAVY RAIN GIVEN THE NW FLOW. COLD FRONT MOVES THROUGH THE REGION WITH 500 TEMPS -15C TO NEAR -20C. THIS SHOULD BE ENOUGH FOR A CHANCE OF THUNDERSTORM TOO. BY THEN END OF THE WEEK...A WAVE WILL BE MOVING TOWARD MICHIGAN FROM THE SOUTHWEST. WILL KEEP THE CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON THROUGH SATURDAY. THEN SUNDAY SHOULD BE DRY. BIG TEMP DIFFERENCES IN MOS GUIDANCE. BASICALLY WENT FOR A COMPROMISE FOR ALL PERIODS. && .DTX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON MONDAY. TORNADO WATCH FOR MOST OF SOUTHEAST MICHIGAN...EXCEPT MIDLAND...BAY AND HURON COUNTIES...THROUGH 11 PM && RBP EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 450 PM EDT SUN MAY 23 2004 MIZ053>055-060>063-068>070-075-076-082-083-241200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW- SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 450 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT THROUGH 11 PM EDT THIS AFTERNOON. REFER TO THE LATEST WATCH STATEMENT FOR ADDITIONAL INFORMATION. A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE FOR FURTHER DETAILS. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT...SOME OF WHICH MAY BE SEVERE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL OVER 1 INCH IN DIAMETER...DAMAGING WIND GUSTS TO 80 MPH...AND TORNADOES ARE ALL POSSIBLE. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH. THE CHANCE FOR SEVERE WEATHER SHOULD END BY MIDNIGHT...WITH JUST A CHANCE OF THUNDERSTORMS THE REST OF THE NIGHT. A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY MORNING. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. MIZ047>049-241200- BAY-HURON-MIDLAND- 450 PM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF THE SAGINAW VALLEY AND NORTHERN THUMB REGIONS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE FOR FURTHER DETAILS. THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT...WITH AREAS OF HEAVY RAINFALL AGAIN POSSIBLE. THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. HOWEVER...THE BETTER CHANCE OF SEVERE STORMS EXISTS FURTHER SOUTH. NONETHELESS...HAIL TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE WITH A FEW STORMS. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER MIDNIGHT. A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY MORNING. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. GURNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1154 AM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD NEW HAVEN 42.73N 82.79W
05/23/2004 MACOMB MI LAW ENFORCEMENT
NUMEROUS ROADS CLOSED. CREEK LEVELS ARE EVEN WITH AREA
ROADS AND STILL RISING.
&&
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD MEMPHIS 42.90N 82.77W
05/23/2004 MACOMB MI TRAINED SPOTTER
2 FEET OF WATER FLOODING M-19 IN MEMPHIS NEAR THE BELLE
RIVER. NUMEROUS ROADS CLOSED DUE TO FLOODING.
&&
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
115 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD MACOMB TOWNSHIP 42.67N 82.92W
05/23/2004 MACOMB MI TRAINED SPOTTER
FLOODING REPORTED ALONG MIDDLE BRANCH OF CLINTON RIVER.
WATER IS UP TO THE BACK PORCHES OF MANY HOMES.
&&
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 2 SE ROCHESTER 42.67N 83.10W
05/23/2004 OAKLAND MI TRAINED SPOTTER
FLOODING ACROSS DEQUINDRE RD AND 23 MILE RD
0300 PM FLOOD 2 SE PONTIAC 42.63N 83.26W
05/23/2004 OAKLAND MI TRAINED SPOTTER
NUMEROUS VEHICLES STALLED OUT WITH WATER UP AND OVER THE
ENTIRE VEHICLES AT OPDYKE RD AND AUBURN RD.
0300 PM FLOOD 4 E PONTIAC 42.65N 83.21W
05/23/2004 OAKLAND MI TRAINED SPOTTER
FLOODING OBSERVED ON RYAN RD NEAR HAMLIN RD ALONG CLINTON
RIVER. BUILDING BEING WASHED AWAY IN RAPID FLOWING WATER.
RESIDENTS REPORTING WORST FLOODING THEY HAVE SEEN IN THE
LAST 50 YEARS.
0300 PM FLOOD ROCHESTER 42.69N 83.12W
05/23/2004 OAKLAND MI TRAINED SPOTTER
BUILDING UNDERWATER AND SEVERAL CARS AND SEMI-TRUCKS
UNDER WATER ALONG CLINTON RIVER IN ROCHESTER HILLS NEAR
ROCHESTER RD.
&&
SHULERPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
444 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 8 SW CHESANING 43.10N 84.23W
05/22/2004 80 MPH SHIAWASSEE MI TRAINED SPOTTER
0350 PM TORNADO NE CHESANING 43.18N 84.12W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TREES AND WIRE DOWN
0358 PM TORNADO 3 WSW BURT 43.22N 83.96W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO REPORTED AT GARY AND BUECHE, WIRE AND TREES
REPORTED DOWN
0400 PM TORNADO 2 NW BURT 43.24N 83.91W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO AT M-13 AND BIRCH RUN, TREES AND WIRES REPORTED
DOWN
0402 PM TORNADO 4 SW ARTHUR 43.40N 83.81W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO REPORTED AT M-46 AND BEYER, TREES AND WIRES DOWN
0415 PM TSTM WND DMG 3 N VASSAR 43.37N 83.58W
05/22/2004 TUSCOLA MI LAW ENFORCEMENT
UTILITY POLE DOWN
0435 PM TORNADO 5 SW OWOSSO 42.94N 84.25W
05/22/2004 SHIAWASSEE MI TRAINED SPOTTER
A 4 TO 5 FOOT DIAMETER TREE WAS SNAPPED ABOUT 5 FEET FROM
THE GROUND NEAR THE INTERSECTION OF M-52 AND GARRISON
ROAD. AN NWS SURVEY OF THE AREA WILL BE CONDUCTED TOMORRO
TO DETERMIME IF THIS WAS INDEED A WEAK TORNADO.
0445 PM TSTM WND DMG 1 W FOSTORIA 43.26N 83.37W
05/22/2004 TUSCOLA MI LAW ENFORCEMENT
TREE DOWN
0510 PM TORNADO 3 NNE DECKERVILLE 43.57N 82.72W
05/22/2004 SANILAC MI TRAINED SPOTTER
TORNADO REPORTEDLY BLEW APART 2 BARNS. ONE AT BURGESS AND
RICHMONDVILLE ROADS AND ONE AT HUNT AND RICHMONDVILLE
ROADS.
0515 PM TSTM WND DMG 2 N SEBEWAING 43.76N 83.45W
05/22/2004 HURON MI PUBLIC
60 MPH WIND TOOK UTILITY POLE DOWN.
0510 PM HAIL 3 NNE DECKERVILLE 43.57N 82.72W
05/22/2004 0.75 INCH SANILAC MI TRAINED SPOTTER
PENNY HAIL REPORTED JUST BEFORE BARNS WERE DESTROYED.
&&
ADDED 2 NEW REPORTS IN SANILAC COUNTY...FOR THE SEVERE EVENT ON
SATURDAY, MAY 22ND.
SHULERThe Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
29 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
A tornado briefly touched down near Duffield and Mt. Morris Roads.
Multiple spotters reported a brief tornado touchdown which produced no damage.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A wall was blown down in a construction area in the Detroit Metro terminal, injuring 2 people.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
Four trees were blown down near Beach-Daly and Plymouth Roads, and toward Schoolcraft Road.
One large tree and numerous tree limbs were blown down.
A trained weather spotter estimated a 90 mph thunderstorm wind gust, which blew down a 2 foot diameter tree.
A trained weather spotter estimated a 60 mph thunderstorm wind gust, which caused a down wire.
Numerous trees were blown down.
A trained weather spotter estimated a 75 mph thunderstorm wind gust, which blew down a tree.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A trained weather spotter estimated a 65 mph thunderstorm wind gust.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A trained weather spotter estimated a 60 mph thunderstorm wind gust, which resulted in a few large tree limbs down.
Numerous trees were blown down.
A trained weather spotter reported trees blown down.
Numerous branches were reported blown down.
A trained weather spotter estimated a 80 mph thunderstorm wind gust.
A trained weather spotter estimated a 80 mph thunderstorm wind gust.
Local media reported hundreds of trees down across the county.
A trained weather spotter estimated a 70 mph thunderstorm wind gust, which damaged a home. A tree and several tree limbs were also reported down, along with siding off of an apartment on Lapeer and Belsay roads.
Large tree limbs were blown down.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
A trained weather spotter estimated a 80 mph thunderstorm wind gust.
Numerous trees were reported blown down.
A trained weather spotter estimated a 80 mph thunderstorm wind gust.
A trained weather spotter reported trees blown on the power lines.
A tornado touched down in the area of Bricker and Yale Road. One roof was damaged, along with numerous trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399788, 5399789, 5399794, 5399795, 5399791, 5399796, 5399790, 5399797, 5399844, 5399792, 5399798, 5399793, 5399799, 5399845, 5399800, 5399842, 5399843, 5399851, 5399852, 5399846, 5399853, 5399907, 5399854, 5399847, 5399855, 5399859, 5399856, 5399848, 5399857, 5399849, 5399858, 5399860, 5399861, 5399850, 5399908.